You are here

Crushing tablets could be 'fatal'

26th October 2006

Crushing tablets to make them easier to swallow could have potentially fatal consequences, experts are warning.

According to a group of pharmacists led by Dr David Wright, pills often have special coatings on them which allow medication to be released into the body slowly.

Crushing the tablets could cause them to become harmful and patients can suffer serious side effects. Some have even been known to die as a result.

Dr Wright, a senior lecturer at the University of East Anglia, said: "Crushing pills increases the risk of side-effects, of the patient getting a large dose of a drug which should be released slowly, or a drug being cleared from the body too early before it can do anything.

"Fatalities can happen, although they are not that common," he added.

Figures suggest that up to 60 per cent of older people have difficulty swallowing tablets and many crush them to make them easier to take.

The experts say that many care home nurses have been known to do this for their elderly patients, and even some GPs are advising their patients to crush their pills if they are having trouble.

Dr Wright and his team say that slow-release painkillers and morphine-type products are particularly harmful when crushed as a fast release of the drug could lead to death.

But they add that many of these drugs are available in liquid, inhaler or suppository form and that doctors should make sure they prescribe these to patients who have trouble taking medication in pill form.